08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Caffeine Withdrawal & Blurred Vision
Consuming stimulants such as caffeine may cause anxiety and shakiness, but many people use caffeinated products to increase alertness, particularly in the morning. Black tea, coffee, chocolate and certain types of colas contain caffeine, and if you consume these or other caffeinated products every day, the caffeine content may have an addictive affect. Stopping caffeine consumption could cause withdrawal symptoms, and knowing if certain symptoms such as blurred vision results from withdrawal will help you monitor changes.
Caffeine withdrawal does not have any known direct affect on your vision. However, this process could result in headaches. If you have a severe headache, this could cause some blurring of your vision. If you experience vision changes at any time, particularly if the changes occur suddenly, contact your eye doctor immediately for an evaluation. Blurry vision could indicate a serious condition, and prompt evaluation and treatment could prevent permanent vision loss.
In addition to headaches, other caffeine withdrawal symptoms may include tiredness, poor concentration, anxiety, irritability and anxiousness. You may also experience upset stomach, chills and heaviness in your extremities.
Even though your blurry vision may not result from caffeine withdrawal, other conditions may cause these changes. If you have gradual changes, this could result from the natural process of your eye, requiring an update in your eyeglass prescription. Other gradual changes could result from eye conditions such as cataracts and glaucoma, conditions that require your eye doctor to monitor or treat. Sudden changes in your vision could stem from macular degeneration, diabetic retinopathy or retinal detachment.
To avoid severe withdrawal symptoms, reduce your caffeine intake gradually. You may want to begin by eliminating one serving of coffee or other caffeinated product, and then, after a few days or a week, eliminate another serving. You may still have minor withdrawal symptoms, but this gradual reduction may limit the severity.
Contact your doctor before you decrease or stop using caffeinated products. Your doctor can help you create a reduction plan appropriate for you and your health to reduce your withdrawal symptoms. Keep your doctor informed of any changes that occur since the symptoms of withdrawal could mimic medical conditions that require treatment.
- Stockbyte/Stockbyte/Getty Images